Sorry MIA- Home IV antibiotics and now steroid diabetes

Hi guys,

I went back and read my post from just getting out of the hospital about three weeks ago. Thank you all for your support and nice posts!

I'm about three weeks out of the hospital now, and it's been pretty crazy. I don't even know how much I've paid in doctor's co-pays and prescriptions. It's all better than ending up in the hospital again though. So here's what happened. My allergist and a llung specialist my GP sent me to see at Columbia (NY Pres) in NY, NY agree that I should stay on Dulera and Flovent 2 puffs each twice a day (which I usually do while sick but for some reason my local pulm. doesn't want me too). I think he's concerned about my bone density or something, but my breathing is still really bad. I'm three weeks out of the hospital, and I really can't blow a peak flow. And when I can it's red.

So what transpired is two major things. My allergist sent me to my ENT, who swore up and down I didn't have an infection, but I was the sickest I've been ever, so my ENT did ciultures. So it turns out I have/had pseudamonas. Which can be a hospital aquired infection. Here they would give fluroquinolone, but unfortunately I partially tore both achilles tendons years ago, which is a major side effect, had to wear boots for 4 months each on each foot, and have done physical therapy like 6 times for my achilles.

So I was like No I can't take that! So then I see the lung specialist in NY, who works with my cardiologist, and iit was really nice because he treated me like a person AND he was very knowledgable. He had me get a flutter valve, which is this thing like a kazoo you breathe through that helps to cough up mucus. I'm still getting the hang of it, but I do think it helps. Also my ENT called me in a panic because my cultures were positive. So that alll led me to being on home IV antibiotics for the llast two weeks. I just finished them, and it is so nice to have the PICC line out, but I'm a bit nervous as my breathing is still SO bad.

Oh yes, so I'm still on 50 mg. of pred. I haven't been able to taper. I have this other defect that causes a swallowing problem, which is rare, so about once a week I've been aspirating and then getting worse.

And then, the really crazy part! My home RN took bloodwork, and I get this call on Monday that they're really concerned because my blood sugar is over 500. Which I now know is an emergency. My mouth has been so parched, actually I have really terrible llaryngitis right now for two weeks! I've been drinking ice water all day llong just so I can talk, swallow, breath. My whole mouth/ chest area is that dry it hurts. But I never would have thought of blood sugar.

So they send me to the ER, they do a whole work up. I guess though the acid in my blood went down, and I prefered to go home, and I think my pulm didn't want me to get any more infections. So, I went home on Mon night, and then went to see my GP first thing on Tues. morniing. So I went from being on one pill and long acting insulin, to two forms of insulin, to several doses of insulin over four days. I'm just grateful I'm really not scared of needles. Although, I really don't like the finger sticks.

By the way my vision is still quite blurry, so sorry for any typos!

I do feel a llot more hydrated though. Oh, also my GP had his office call, and got me an apt. to see a very good pulm. next Thursday. I really like my local pulm, but it feels like he's run out of ideas. So I think a second opinion is probably a good idea.

I've been doing nebs multiple times a day too. Luckily my new employer has been really nice about the whole thing. But it's pretty stressfull.

Has anyone else here had to deal with diabetes as a side effect of the pred? I'm also getting muscle weakness in my hips which is pretty bad. They tell me if I can get off the pred. in a few weeks, that the diabetes will likely go away. Which would be terrific.

It's hard for me to get that this has all gotten this bad. They say it's a bad allergy year here too, because we had bucket loads of ice and snow this Winter. Anyways, I'm working on applying for short term disability now, which can go up to 4 months usually. There's just no way I can work right now.


1 Reply

  • Hello, I've just had to have my blood sugar monitored for the last 3 weeks due to the prednisolone & they've said I'm on the borderline of developing it. Also with yours eyes being blurry that might be a cataract developing? Due to that being a side affect too. I've jus been diagnosed with cataract in both eyes. But the last 6 months I've been on 40 mg prednisolone everyday. Prednisone has such terrible side affects.

    I used to be in and out of hospital on iv medication due to infections but now it seems to just be my asthma and no actual infections underlying it.


You may also like...